Texas, 2019

Hail and Damaging Winds in Texas, February 7, 2019

February 7, 2019 · NWS FWD · 9 events in 6 counties and zones

Thunderstorms developed along a cold front as it advanced southeast across North Texas. Hail and damaging winds accompanied a few of these storms during the overnight hours Wednesday night/Thursday morning just north of the Interstate 20 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed along a cold front as it advanced southeast across North Texas. Hail and damaging winds accompanied a few of these storms during the overnight hours Wednesday night/Thursday morning just north of the Interstate 20 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 7, 1:21 AM CST, 49 minutes earlier.

Area forecast discussion, Feb 7, 1:21 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
121 AM CST Thu Feb 7 2019

.SHORT TERM...
/Today and Tonight/

Showers and thunderstorms are developing in a line from near
Abilene, TX to Ardmore, OK, and seem to be associated with yet
another mid-level vort max translating through broad
southwesterly flow. Large scale forcing for ascent isn't expected
to be overly robust across our region even though this system is
exceptionally dynamic with mid-level speed maxes approaching 90
kts on the latest objective analysis. The reason for this is North
and Central Texas will remain on the southern periphery of
stronger mid-level height falls, with effectively neutral height
tendencies present across our CWA. As a result, we'll be relying
on the combination of increasing low-level convergence from an
incoming surface trough and the aformentioned vort max to force
our convection.

Regional objective analysis reveals our region remains strongly
capped, with MLCINH still running quite high--not surprising based
on our 06z FWD sounding launched in support of VORTEX-SE which
reveals a nose of extremely warm (+21C) air at 850 mb. As a
result, this initial convection which will be moving into our
northwestern counties over the next few hours should remain
elevated in nature, but updrafts will have access to about
1500-2000 J/kg of MUCAPE and exceptional deep layer shear to
support supercell structures. Thinking is that initially the main
severe threat will be from hail due to the elevated nature of
these storms, but a localized damaging wind threat could
materialize as surface-based convective inhibition is eroded with
the approach of the main trough axis later this morning--mainly
for locales near and north of I-20.

Hi-resolution guidance has a pretty good handle on the timing of
things at this point, and it looks like a broken line of storms
will probably invade the Metroplex/I-35 corridor towards 3-5 AM
before swiftly exiting our southeastern counties just after
daybreak and into the mid-morning hours. RAP forecast soundings
reveal at least some potential for updrafts to ingest surface-
based parcels as this line approaches the I-35 corridor, and as
stated above, this may allow some of the stronger cores to produce
some isolated strong to damaging wind gusts. IF surface-based
convection materializes, we obviously can't totally discount the
potential for a brief tornado spin-up given the extremely
impressive low-level kinematics in place (35-40 kts of 0-3 km
shear), but quickly veering surface winds with the approach of a
strong cold front should tend to limit overall SRH and the fast-
moving nature of the incoming boundary will have a tendency to
undercut southwest-to-northeast moving updrafts.

Temperatures will follow a non-diurnal trend today as stout cold
advection gets cranking behind an arctic boundary. Highs have
effectively been reached across much of the region already, and
are expected to fall into the 30s and 40s north of I-20 and into
the 50s to the south by noon. Winds will be gusty, but speeds
should stay safely below wind advisory criteria. A cold night is
on tap as lows drop into the 20s (possibly even upper teens across
the far northwest).

Carlaw

&&

.LONG TERM...

The new Long Term Discussion will be issued soon. The previous
Discussion is available below.

&&

.AVIATION... /Issued 1140 PM CST Wed Feb 6 2019/
/06Z TAFs/

Convection has been slow to develop this evening, but a gradual
uptick in precipitation is anticipated after 08Z within the
vicinity of both Dallas/Fort Worth and Waco. Mostly MVFR
continues across the region, with a few breaks leading to periodic
VFR conditions. As the main forcing for ascent approaches,
thunderstorm activity will increase likely causing air traffic
disruptions for a few hours, mainly between 09-11Z.

As the cold front progresses to the southeast, southerly winds
will shift and turn northerly between 12-18 kts. A couple of hours
of VFR is anticipated before another period of MVFR occurs across
North Texas shortly after sunrise. The MVFR should be short-
lived, and likely erode around noon. Once we are able to get rid
of any low ceilings, VFR is expected through the rest of the TAF
cycle. Northerly winds will continue and gradually decrease in
speed through the afternoon.

Hernandez

&&

.LONG TERM... /Issued 347 PM CST Wed Feb 6 2019/
/Thursday Night Through Next Week/

As arctic air surges into into the region Thursday night,
temperatures will fall into the 20s across much of North Texas.
Brisk north winds will drop wind chill values into the teens, and
skin-cracking dew points in the single digits will slip south of
the Red River. Despite the passage of tonight's trough axis,
southwesterly flow aloft will persist as troughing reloads on the
West Coast. This will allow Pacific moisture (in the form of mid
clouds) to stream across Central Texas on Friday. Within an axis
of enhanced lift, some precipitation may be produced in this near
or just sub-freezing layer. With extraordinarily dry air beneath
these clouds, the majority of the precipitation processes will
only result in virga or fall streaks. However, in some of our
southern zones light rain or sleet may reach the surface by late
in the day. The precipitation may extend as far north as the I-20
corridor into Friday evening. High temperatures Friday will be
well below normal, in the low to mid 40s, the cloudier areas in
the south nearly matching the sunnier spots along the Red River.
While cold, surface temperatures will remain above freezing while
any precipitation is falling. Any sleet showers should be light
and unlikely to pose any travel issues. While temperatures will
fall into the lower 30s in the north and west late Friday night
into Saturday morning, any lingering light rain would be confined
to Central and East Texas where lows will be above freezing.

The southwesterly flow aloft will reinforce the cloud cover on
Saturday, which will prevent any warming trend. But as the West
Coast trough ejects an impulse through the Rockies this weekend,
our old frontal boundary will retreat north as a warm front. This
will return Gulf moisture to the region while the associated jet
streak enhances the Pacific moisture flux. Rain chances will
increase Saturday night into Sunday, with widespread rainfall
expected along and east of the I-35 corridor into Sunday night.
Near-record precipitable water values will return to Central
Texas, and while the bulk of the precipitation may be deeper into
the cooler/drier air, training echoes in Central and East Texas
will be capable of heavy rainfall. Much of the region has seen
little precipitation the last 30 days, thus the flooding threat
appears low. However, the duration of the event may result in some
hydrologic issues with creeks and streams later in the event.

Guidance diverges considerably with the evolution of the Pacific
Northwest low as it journeys across the CONUS. Will carry some
low-end PoPs after the early week event, but have favored the
drier ECMWF (and the plurality of GFS ensemble members) over the
wet operational GFS solution. A garden-variety front would
accompany the trough as it transits our meridian, thus will keep
generally near or above normal daytime temperatures for the
upcoming workweek.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    54  26  43  34  44 /  20   0  10  20  10
Waco                65  28  42  34  43 /  50   0  30  40  10
Paris               59  22  43  31  42 / 100   0   5  20   5
Denton              46  23  43  32  44 /  10   0   5  20  10
McKinney            53  22  43  32  43 /  40   0   5  20  10
Dallas              56  27  44  34  44 /  30   0  10  20  10
Terrell             60  26  44  32  44 /  70   0  10  30  10
Corsicana           65  28  42  34  42 /  80   0  20  40  10
Temple              66  30  41  35  43 /  50   0  30  40  10
Mineral Wells       47  22  42  31  42 /   0   0   5  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/90
Hazardous weather outlook, Feb 6, 3:42 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
342 PM CST Wed Feb 6 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071315-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
342 PM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Through Tonight.
Scattered thunderstorms are possible across the area this evening and
overnight. Some storms could become strong to severe. The main
threats will be from hail and strong wind gusts, although the threat
for a brief tornado can't be ruled out near the Red River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Sleet may mix with rain across parts of Central Texas late in the day
on Friday. Surface temperatures will be around 40 degrees, thus no
accumulations or impacts to travel are expected.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested early this evening and
overnight, primarily north of I-20.

In the hours before

Special weather statement, Feb 7, 1:04 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
104 AM CST THU FEB 7 2019

TXZ100-070745-
Young TX-
104 AM CST THU FEB 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR YOUNG COUNTY UNTIL 145 AM CST...

At 104 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Woodson, or 16 miles east of Throckmorton, moving
northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Graham, Olney and Newcastle.

LAT...LON 3327 9895 3340 9872 3339 9842 3316 9842
      3296 9894 3296 9895
TIME...MOT...LOC 0704Z 242DEG 41KT 3311 9891

Carlaw
Special weather statement, Feb 7, 1:34 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
134 AM CST THU FEB 7 2019

TXZ101-070815-
Jack TX-
134 AM CST THU FEB 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACK COUNTY UNTIL
215 AM CST...

At 134 AM CST, Doppler radar was tracking a strong thunderstorm 14
miles north of Bryson, or 18 miles northwest of Jacksboro, moving
northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Newport and Shannon.

LAT...LON 3346 9831 3347 9798 3343 9798 3326 9842
      3346 9842 3347 9832
TIME...MOT...LOC 0734Z 245DEG 31KT 3336 9843

Carlaw
Special weather statement, Feb 7, 1:59 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
159 AM CST THU FEB 7 2019

TXZ091-070845-
Montague TX-
159 AM CST THU FEB 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTAGUE COUNTY UNTIL 245
AM CST...

At 159 AM CST, Doppler radar was tracking a strong thunderstorm near
Newport, or 9 miles west of Bowie, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bowie, Nocona, St. Jo and Stoneburg.

LAT...LON 3392 9759 3390 9758 3390 9756 3392 9749
      3362 9749 3347 9798 3370 9798 3393 9759
TIME...MOT...LOC 0759Z 242DEG 46KT 3354 9800

Carlaw

The radar

The Dallas/Ft Worth radar (KFWS), 122 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Montague

When
February 7, 2:10 AM CST
Where
Montague County, Bowie
Measured
0.88 in hail
Reported by
Social Media
Coordinates
33.570, -97.850

A social media report indicated nickel-sized hail in the northern part of the city of Bowie, TX.

Hail, Tarrant

When
February 7, 3:58 AM CST
Where
Tarrant County, Haslet
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.970, -97.350

A NWS employee reported quarter-sized hail in the city of Haslet, TX.

Thunderstorm Wind, Tarrant

When
February 7, 4:00 AM CST
Where
Tarrant County, 1.68 mi SW of Hicks
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.903, -97.440

A gazebo was damaged and a basketball goal and playground equipment were blown into a pool at a home near Eagle Mountain Lake.

Hail, Denton

When
February 7, 4:00 AM CST
Where
Denton County, 5.37 mi SW of Roanoke Vly Arpt
Measured
1 in hail
Reported by
Public
Coordinates
32.992, -97.291

Quarter-sized hail was reported approximately one mile east of Fort Worth Alliance Airport.

Hail, Denton

When
February 7, 4:05 AM CST
Where
Denton County, Roanoke
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
33.020, -97.180

A National Weather Service employee reported half-dollar sized hail in the city of Roanoke, TX.

Thunderstorm Wind, Dallas

When
February 7, 4:32 AM CST
Where
Dallas County, (Dfw)dallas-Ft Worth
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.900, -97.030

The Dallas-Fort Worth Automated Surface Observation System measured a 58 MPH wind gust.

Thunderstorm Wind, Hunt

When
February 7, 5:25 AM CST
Where
Hunt County, Celeste
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.280, -96.200

Emergency management reported trees blown down in the city of Celeste, TX.

Thunderstorm Wind, Hunt

When
February 7, 5:25 AM CST
Where
Hunt County, Merit
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.220, -96.280

Emergency management reported a tree blown onto a car in the city of Merit, TX.

Thunderstorm Wind, Hopkins

When
February 7, 5:45 AM CST
Where
Hopkins County, 1.98 mi SE of Dinsmoer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.199, -95.807

Hopkins County Sheriff's Department reported that wooden rafters were blown off of a barn, small out-buildings were flipped, and a tree with a 12 inch base was uprooted. This occurred in the northwest part of Hopkins County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802592, 802596, 802618, 802621, 802597, 802598, 802601, 802603, 802614.